Home HealthTopics Health Centers Reference Library Research
Join us on Facebook Join us on Facebook Share on Facebook

Osteoporosis

Harmful Effects of Actenol

04/04/2006

Question:

I read in an article that Actenol can seriously harm the jawbone, such as making it disintegrate. Please clarify.

Answer:

The overwhelming number of cases of osteonecrosis of the jaw occurred in cancer patients who were given intravenous doses of osteoporosis medications similar to Actonel.  Very few of these cases occurred with Actonel or Fosamax in healthy patients who were taking the medication for osteoporosis.  Nonetheless, to be cautious, it might be prudent to discontinue the medication before having dental surgery or significant dental procedures.  The medication could be restarted after complete healing. 

For more information:

Go to the Osteoporosis health topic, where you can:

Response by:

Margery   Gass, MD Margery Gass, MD
Formely, Professor, Clinical Obstetrics & Gynecology
College of Medicine
University of Cincinnati